Alert archive / Pennsylvania / Tornado Warnings in 2007

Tornado Warning 1, NWS Binghamton, NY

May 10, 2007Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at May 10, 2007, 2:37 PM EDT for Susquehanna County, Pennsylvania. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 2:37 PM EDT (18:37 UTC)
Expired
May 10, 2007, 3:15 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:50 PM EDTHAIL 2.75Auburn Center, PA
May 10, 3:21 PM EDTHAIL 0.75Montrose, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 101839
TORBGM
PAC115-101915-
/O.NEW.KBGM.TO.W.0001.070510T1837Z-070510T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
237 PM EDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR AUBURN
  CENTER...OR 11 MILES EAST OF WYALUSING...MOVING NORTHEAST AT 15
  MPH.

* THE TORNADO IS CURRENTLY NEAR AUBURN CENTER AND WILL BE NEAR...
  DIMMOCK BY 310 PM EDT...
  MONTROSE BY 315 PM EDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4173 7612 4167 7606 4175 7580 4188 7591

$$
ARNOTT
1 follow-up statement
000 
WWUS51 KBGM 101904
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT THU MAY 10 2007

PAC115-101915-
/O.CON.KBGM.TO.W.0001.000000T0000Z-070510T1915Z/
SUSQUEHANNA PA-
304 PM EDT THU MAY 10 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR CENTRAL
SUSQUEHANNA COUNTY...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ELK LAKE...OR
ABOUT 7 MILES SOUTHWEST OF MONTROSE...MOVING NORTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  SOUTH MONTROSE AND MONTROSE BY 315 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK.

LAT...LON 4177 7603 4170 7598 4176 7576 4188 7586

$$
ARNOTT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at May 10, 1:23 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 1:23 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT THU MAY 10 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATER TODAY
AND TONIGHT...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE WILL FOLLOW THIS SYSTEM, WITH FAIR WEATHER AND COOLER
TEMPERATURES FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
UPPER LEVEL LOW PRESSURE MOVING INTO WNY THIS MORNING WITH BROAD
SYNOPTIC SCALE LIFT OVERSPREADING CNY. THIS UVM WILL CONTINUE THRU
THE AFTERNOON. MID LVL LAPSE RATES UNSTABLE...SO RELATIVELY WEAK
ELEVATED CONVECTIVE ACTIVITY IS ONGOING. MESOSCALE ANALYSIS
CONTINUES TO SHOW BLYR INHIBITION...SO WE AWAIT FOR DAYTIME
HEATING TO BRING IT ALL TOGETHER. CONVECTIVE ANALYSIS VIA 12Z
RAOBS AND MODEL SOUNDINGS WOULD SUGGEST THAT MOST FAVORABLE AREAS
FOR STRONG CONVECTION THIS AFTERNOON WILL BE TO THE EAST AND SOUTH
COUNTIES WHERE BEST SFC HEATING OCCURS AWAY FROM MORNING CLOUD
COVER. LOOKING AT MLCAPES NEAR 1000-1500 J/KG. SHEAR PARAMETERS
NOT GREAT...BUT DO APCH 25-30 KTS AT 0-3KM AND 0-6 KM...MAINLY
MHWK VALLEY AND UPR SUSQ REGION...WITH WEAKER SHEAR OVER NEPA.
PLENTY OF TSRA COVRG EXPECTED THIS AFTN...BUT HISTORICAL SIMILAR
SOUNDING ANALYSIS PAINTS THE PICTURE OF ONLY ISOLD SEVERE POTENTIAL
GIVEN FCST CONVECTIVE PARAMETERS. BEST THREAT SEEMS TO BE HAIL AS
COLD POOL MOVES IN. THIS SEEMS IN LINE WITH SPC THINKING IN DAY 1
OUTLOOK. MADE APPROPRIATE ADJUSTMENTS TO GRID FCSTS FOR TIMING AND
ADDED SOME ENHANCED WORDING THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
AN INTERESTING ASPECT MAY BE THE POTNL FOR SOME +RA ACRS SE ZONES
TNGT. MDLS SUGGEST THE PRE- FNTL TROF SLOWS UPS ACRS THIS AREA,
WITH AN ENHANCED 925/850 MB LOW LVL JET DVLPNG JUST AHEAD OF THIS
FEATURE AFTER 00Z. DID NOT PLAY THIS IN THE QPF GRIDS (HPC
GUIDANCE LOOKED GOOD) BUT WILL MONITOR LATER MDL RUNS TO SEE IF
THEY CONTINUE ADVERTISE POTNL QPF ENHANCEMENT IN THIS AREA.

ANOTHER S/WV, CRNTLY APRCHNG WRN ONTARIO, WILL USHER THRU THE REAL
CDFNT ON FRIDAY. PROFILES SUGGEST WELL BE CAPPED BEHIND THE
INITIAL SFC BNDRY, SO STAYED WITH A DRY FCST (OTHER THAN THE PSBLTY
OF SOME LINGERING MRNG -SHRA FAR ERN ZONES). HOWEVER, WELL HAVE TO
MONITOR LATER MDL RUNS FOR PTNL OF SOME AFTN DVLPMNT, PRIMARILY
OVER THE SRN CATSKILLS AND NE PA. OTRW FAIR WX RETURNS AS CANADIAN
HIGH BUILDS IN FOR FRI NGT AND SAT WITH COOLER TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ZONAL FLOW WILL BECOME NORTHWESTERLY OVER THE EASTERN UNITED STATES
BY SATURDAY NIGHT AND THIS NORTHWEST FLOW WILL CONTINUE INTO NEXT
WEEK.  SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION ON
SUNDAY...CREST OVER THE REGION SUNDAY NIGHT AND THEN MOVE OFFSHORE
ON MONDAY. TEMPS ALOFT ASSOCIATED WITH THIS HIGH WILL BE PRETTY COOL
FOR SUNDAY...LIKELY KEEPING HIGHS A LITTLE BELOW SEASONAL NORMS.

WITH THE HIGH PULLING AWAY ON MONDAY...THE NEXT WEATHER MAKER WILL
APPROACH THE REGION FROM THE NORTHWEST.  SHOWER ACTIVITY WILL
INCREASE AS THE SYSTEM APPROACHES MONDAY AFTERNOON.  BECAUSE OF
TIMING DIFFERENCES AMONGST THE MODELS...AS WELL AS THE POSSIBILITY
THAT THE COLD FRONT WILL HAVE TROUBLE PUSHING SOUTH OF THE AREA ON
WEDNESDAY...WE WILL KEEP CHC POPS FOR SHOWERS IN THE FORECAST
THROUGH WEDNESDAY...ALTHOUGH AT THIS POINT...IT DOESNT LOOK LIKE THE
ENTIRE MON-WED TIMEFRAME WILL BE WET. THUNDER IS NOT OUT OF THE
QUESTION...BUT WILL LEAVE IT OUT OF THE FORECAST ATTM UNTIL TIMING
CERTAINTY GROWS. TEMPERATURES IN THE DEVELOPING SOUTHWESTERLY LOW
LEVEL FLOW WILL REBOUND FOR MONDAY-TUESDAY...LIKELY NEAR OR A
LITTLE ABOVE SEASONAL NORMS AS LONG AS THE UPCOMING FRONTAL SYSTEM
DOES NOT STALL OVER THE AREA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A LINE OF THUNDERSTORMS IS APPROACHING THE AREA ATTM. SOME
SCATTERED CONVECTION HAS DEVELOPED OUT AHEAD OF THE LINE...BUT IT
APPEARS THAT IT WILL NOT IMPACT THE TAF SITES FOR NOW. VFR
CONDITIONS SHOULD PERSIST AT ALL SITES BEFORE THE ARRIVAL OF THE
CONVECTIVE LINE...ALTHOUGH WE CANT RULE OUT A POP UP THUNDERSTORM
AHEAD OF THE LINE.

THUNDERSTORMS WILL BRING THE POTENTIAL FOR HAIL AND STRONG
WINDS...AND CIGS/VSBYS DROPPING TO THE MVFR RANGE. THIS LINE WILL
MAINTAIN ITS STRENGTH OR STRENGTHEN SOME AS IT HEADS EAST INTO THE
OTHER TAF SITES. CONVECTION SHOULD LAST ABOUT 2-3 HOURS AT EACH SITE.

RAIN WILL PULL OUT AFTER 1-3Z LEAVING A BKN VFR DECK. LOW
CLOUDS/FOG ARE THEN EXPECTED TO DEVELOP AFTER MIDNIGHT. AT
BGM/ITH CIGS MAY DROP TO IFR LEVELS...BUT ELSEWHERE FEEL LOW MVFR
WILL BE THE PREDOMINATE FLIGHT CATEGORY.

RAPID IMPROVEMENT TO VFR IS EXPECTED DURING THE MORNING HOURS ON
FRIDAY.

WINDS WILL BE SOUTHEASTERLY 10KTS OR LESS TODAY...EXCEPT NEAR
THUNDERSTORMS. WINDS WILL BECOME WESTERLY AT 10KTS OR LESS THIS
EVENING AND PERSIST THROUGH THE MORNING. DURING THE LATE
MORNING...WINDS WILL STRENGTHEN OUT OF THE NORTHWEST TO 10-20KTS.

VFR CONDITIONS WITH NORTHWESTERLY WINDS WILL TAKE OVER AND LAST
THROUGH THE UPCOMING WEEKEND. NEXT CHANCE FOR RESTRICTIONS WILL
COME MONDAY AFTERNOON THROUGH DUE TO POTENTIAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

AVIATION...JMA
Hazardous weather outlook, May 10, 12:36 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT THU MAY 10 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1236 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 10, 11:34 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT THU MAY 10 2007

NYZ022-101600-
STEUBEN NY-
1134 AM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR GREENWOOD...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JASPER AT 1145 AM EDT...
  WOODHULL AT 1150 AM EDT...
  WEST CAMERON AT 1155 AM EDT...
  CAMERON AND CAMERON MILLS AT NOON EDT...

THIS STORM WILL BE ACCOMPANIED BY SMALL HAIL AND VERY HEAVY RAINFALL.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Special weather statement, May 10, 12:36 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT THU MAY 10 2007

NYZ022-101715-
STEUBEN NY-
1236 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WOODHULL...AND
  MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AND RISINGVILLE AT 1250 PM EDT...
  THURSTON AT 100 PM EDT...
  ERWINS AT 105 PM EDT...
  GANG MILLS AND COOPERS PLAINS AT 110 PM EDT...
  PAINTED POST AND CORNING AT 115 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

ARNOTT
Local storm report, May 10, 12:43 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     WILLEYVILLE             42.03N 77.70W
05/10/2007                   STEUBEN            NY   LAW ENFORCEMENT

            WIRES DOWN.

1153 AM     HAIL             WHITESBORO              43.12N 75.30W
05/10/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

JAB
Local storm report, May 10, 1:27 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     WILLEYVILLE             42.03N 77.70W
05/10/2007                   STEUBEN            NY   LAW ENFORCEMENT

            WIRES DOWN.

1153 AM     HAIL             WHITESBORO              43.12N 75.30W
05/10/2007  E0.75 INCH       ONEIDA             NY   PUBLIC

0121 PM     HAIL             PAINTED POST            42.16N 77.09W
05/10/2007  E0.75 INCH       STEUBEN            NY   PUBLIC

&&

JAB
Special weather statement, May 10, 2:32 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT THU MAY 10 2007

NYZ024-101915-
CHEMUNG NY-
232 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SOUTHPORT...AND
  MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORSEHEADS AND TOMPKINS CORNERS AT 240 PM EDT...
  HORSEHEADS NORTH AT 245 PM EDT...
  BREESPORT AT 250 PM EDT...
  ERIN AT 300 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:04 PM EDTSevere Thunderstorm WarningBGMSusquehanna41 min
May 10, 3:12 PM EDTSevere Thunderstorm WarningBGMSusquehanna48 min
May 10, 4:25 PM EDTSevere Thunderstorm WarningBGMWayne50 min

Nearby

Tornado Warnings in Pennsylvania, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.